Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 5, 2017, 2:14 PM PDT for Eureka County, Lander County, Nevada. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2017, 2:14 PM PDT (21:14 UTC)
- Expired
- May 5, 2017, 2:45 PM PDT
- In force
- 31 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Eureka County, NV, Lander County, NV
The radar
The Elko radar (KLRX), 23 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880
WUUS55 KLKN 052114
SVRLKN
NVC011-015-052145-
/O.NEW.KLKN.SV.W.0003.170505T2114Z-170505T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
214 PM PDT FRI MAY 5 2017
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
Northern Lander County in north central Nevada...
Northern Eureka County in north central Nevada...
* Until 245 PM PDT
* At 214 PM PDT, a severe thunderstorm was located 9 miles north of
Argenta, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northern Lander and northern Eureka Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4097 11645 4072 11672 4077 11686 4100 11677
4100 11657
TIME...MOT...LOC 2114Z 205DEG 28KT 4080 11675
HAIL...1.00IN
WIND...60MPH
$$
LIW2 follow-up statements
204
WWUS55 KLKN 052133
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
233 PM PDT FRI MAY 5 2017
NVC011-052143-
/O.CAN.KLKN.SV.W.0003.000000T0000Z-170505T2145Z/
Eureka NV-
233 PM PDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EUREKA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4095 11659 4085 11660 4083 11662 4085 11672
4100 11670 4100 11659
TIME...MOT...LOC 2133Z 205DEG 28KT 4093 11667
$$
NVC015-052145-
/O.CON.KLKN.SV.W.0003.000000T0000Z-170505T2145Z/
Lander NV-
233 PM PDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR NORTHEASTERN LANDER COUNTY...
At 233 PM PDT, a severe thunderstorm was located 18 miles northwest
of Dunphy, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Lander County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4095 11659 4085 11660 4083 11662 4085 11672
4100 11670 4100 11659
TIME...MOT...LOC 2133Z 205DEG 28KT 4093 11667
HAIL...1.00IN
WIND...60MPH
$$
LIW485
WWUS55 KLKN 052147
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
247 PM PDT FRI MAY 5 2017
NVC015-052157-
/O.EXP.KLKN.SV.W.0003.000000T0000Z-170505T2145Z/
Lander NV-
247 PM PDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LANDER COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
LAT...LON 4095 11659 4085 11660 4083 11662 4085 11672
4100 11670 4100 11659
TIME...MOT...LOC 2147Z 205DEG 28KT 4102 11662
$$
LIWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:55 AM PDT, 11 hours 19 minutes earlier.
Area forecast discussion, May 5, 2:55 AM PDT, 11 hours 19 minutes before
Area Forecast Discussion National Weather Service Elko NV 255 AM PDT Fri May 5 2017 .SYNOPSIS...A Pacific storm system moving into the west coast will bring showers and thunderstorms, gusty winds, and cooler temperatures, beginning today and continuing through the weekend. SOme of the thunderstorms today may be strong, with gusty winds and small hail possible. The best chances for these strong storms will be across eastern Humboldt, northern Lander/Eureka, and northwest Elko counties. && .SHORT TERM...Today through Sunday. Radar at this time is depicting a line of showers and isolated thunderstorms moving north into western Humboldt county from Pershing county. Cells are tracking fairly quickly at about 25-35 mph. Looking further east on satellite, skies are generally clear across White Pine and northern Nye counties. For today, we're still on track to see an increase in active weather. Sufficient energy and instability will be coincident with good 0-6km shear values across eastern Humboldt county east into far northwestern Elko county, including portions of the northern Lander/Eureka zone. At this time, strong gusty winds appear to be the threat, although some hail could be seen as there is decent CAPE values in the hail growth zone, as depicted in the GFS bufr soundings. Some isolated thunderstorm could persist well into the evening as forcing increases further and elevated convection forms. Overall, high temperatures today will be in the upper 70s to mid 80s, while overnight lows will be in the mid 40s to mid 50s tonight. An upper level low is forecast to moves south along the California coast and close off during the Saturday timeframe. The slow movement and long resident time will allow for moisture to north and west into northern and central NV. There is some concern regarding the time of the year with closed lows, especially strong ones. Each afternoon we'll have weak to moderate instability and enough shear for the possibility of convective organization. Will need to keep monitoring the potential for additional strong storms or isolated flooding from storms that train over the same area, producing moderate to locally heavy precipitation. With each day, a diurnal maximum of convection will occur with weakening storms through the night. In addition, winds are forecast to be quite strong during the Saturday time, and a wind advisory is likely for southern Lander/Eureka, White Pine, and northern nye counties. Highs on Saturday will cool into the low to mid 70s, with lows in the upper 30s to mid 40s. On Sunday, models are showing the closed upper low in southern California, with very little movement. Kept the chances for showers and thunderstorms throughout the afternoon, with highs cooling in the 60s and lows in the 30s and 40s. .LONG TERM...Sunday night through Friday...Main forecast challenge continues to be the placement and movement of the H5 low early next week and the timeliness in which moisture finally exits east central NV, potentially by Tuesday. ECMWF is much slower in progressing eastward as ridge maintains strength in central US with showers lingering into Wednesday for mainly White Pine county. Most precip however will be confined south of a line from Jackpot to Spring Creek to Gabbs Sunday night through the middle of next week. Abundant low to mid level moisture and day time instability could continue to spark a few thunderstorms across mainly northern Nye and White Pine county Monday and Tuesday. Instability and favorable kinematics move out of the state as the low pushes into the four corners region Wednesday. Reduced coverage of lingering showers for the later part of next as the influence of the upper- low slowly wanes. Milder temperatures will return next week as a cooler air mass remains over the Great Basin region. Highs in the 60s and 70s with lows generally in the upper 30s to 40s. && .AVIATION...VFR conditions will continue at KWMC and KEKO through noon today while VFR conditions will prevail at KELY and KTPH through tonight. A storm system will bring showers and thunderstorms across north central NV this afternoon bringing possible TS to KWMC. Showers and thunderstorms and lowered CIGS could also affect KEKO by 21Z. Gusty winds occasional lightning and small hail could accompany some of the storms. En route turbulence near convection is likely. && .HYDROLOGY...River and creek levels will likely rise as temperatures will continue much above normal through Friday which will accelerate snowmelt and increase runoff into area streams. In addition, there is the potential for increased rainfall during the weekend and early next week as an active weather pattern sets up. The location of the system and attendant moisture will play a role on where the rain will occur. This will need to be watched carefully as in many locations, the ground still holds a lot of water and runoff into fast running creeks and streams is likely. Here are the locations where flood warnings are currently in effect: Humboldt River - Comus, near Winnemucca: Minor flooding continues. Bruneau River - near Rowland The following rivers are running high, but are below flood stage at this time: Wildhorse Dam - at Wildhorse Jarbidge River below Jarbidge Humboldt River - Battle Mountain: higher than normal flows continue. The river may rise into minor flood stage as temperatures warm and precip chances increase today. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 86/93/93/86
Hazardous weather outlook, May 5, 3:03 AM PDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Elko NV 303 AM PDT Fri May 5 2017 NVZ030-031-033>041-061015- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 303 AM PDT Fri May 5 2017 This hazardous weather outlook is for portions of Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .Day One...Today. An upper-level low pressure system will affect the area bringing breezy to windy conditions across portions of the state. The strongest winds are forecast to be across northern Nye, southern Lander/Eureka, and White Pine counties. Southwest winds 15 to 25 mph with gusts of 35 to 45 mph are possible. Showers and thunderstorms, some of which could contain frequent lightning, small hail and gusty outflow winds of up to 55 mph, will affect north central and central parts of Nevada this afternoon. .Days Two through Seven...Saturday through Thursday. The low pressure system will gradually move closer to the area, with northern Nye, southern Lander/Eureka, and White Pine counties again seeing the strongest winds as well as showers and thunderstorms. Winds are expected to be highest on Saturday, ranging from 25 to 35 mph with gusts of 45 to 55 mph from the south. A wind advisory will likely be required for central and east-central areas in Nevada. The location of the upper-level system will have ramifications on location of precipitation across the forecast area from Sunday through late Monday. At this time, the storm track looks to move across southern California and Nevada, which could produce some moderate rain showers across central Nevada and generally locations along and south of Interstate 80. Precipitation amounts through Monday could range from a quarter to three-quarters of one inch, with locally higher amounts possible, through roughly Monday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report weather phenomena according to standard operating procedure.
In the hours before
Special weather statement, May 5, 1:39 PM PDT, 35 minutes before
Special Weather Statement National Weather Service Elko NV 139 PM PDT FRI MAY 5 2017 NVZ030-052115- Humboldt County NV- 139 PM PDT FRI MAY 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY UNTIL 215 PM PDT... At 137 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Golconda, moving north at 25 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Humboldt County. This will affect travelers on I-80 between Golconda and Battle Mountain. LAT...LON 4080 11727 4083 11744 4104 11735 4104 11714 TIME...MOT...LOC 2037Z 185DEG 20KT 4087 11733 LIW
Special weather statement, May 5, 2:04 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Elko NV
204 PM PDT FRI MAY 5 2017
NVZ030-031-036-052145-
Northern Elko County NV-Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
204 PM PDT FRI MAY 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT...NORTHERN
LANDER AND WEST CENTRAL ELKO COUNTIES UNTIL 245 PM PDT...
At 204 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Valmy, moving north at 20 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Midas, Adam Peak, Twin Creeks Mine and Midas Mine.
LAT...LON 4100 11684 4100 11694 4103 11705 4096 11713
4099 11739 4139 11721 4132 11668
TIME...MOT...LOC 2104Z 199DEG 19KT 4099 11715
LIWThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:14 PM PDT | River Flood Warning | LKN | Elko | 10 days |
| May 5, 1:39 PM PDT | Special Weather Statement | LKN | 36 min | |
| May 5, 1:44 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 31 min |
| May 5, 2:04 PM PDT | Special Weather Statement | LKN | 41 min | |
| May 5, 2:06 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 24 min |
| May 5, 2:24 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 38 min |
| May 5, 2:25 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 35 min |
| May 5, 2:26 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 34 min |
| May 5, 2:35 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 25 min |
| May 5, 2:38 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Eureka, Lander | 40 min |
| May 5, 2:46 PM PDT | Special Weather Statement | LKN | 44 min | |
| May 5, 3:04 PM PDT | Special Weather Statement | LKN | 26 min | |
| May 5, 3:05 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 13 min |
| May 5, 3:30 PM PDT | Special Weather Statement | LKN | 45 min | |
| May 5, 3:35 PM PDT | High Wind Watch | LKN | White Pine | 11 hr |
| May 5, 3:35 PM PDT | Wind Advisory | LKN | Elko, Eureka, Lander, Nye, White Pine | 29 hr |
| May 5, 3:40 PM PDT | Special Weather Statement | LKN | 65 min | |
| May 5, 3:55 PM PDT | Special Weather Statement | LKN | 65 min | |
| May 5, 4:16 PM PDT | Special Weather Statement | LKN | 74 min | |
| May 5, 4:19 PM PDT | Special Weather Statement | LKN | 71 min | |
| May 5, 4:33 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Humboldt | 57 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.